Arizona, 2007Hail and Damaging Wind in Arizona, July 17, 2007
July 17, 2007 · NWS TWC · 2 events in 1 county or zone
Ample monsoonal moisture combined with daytime heating caused strong thunderstorms over Santa Cruz County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ample monsoonal moisture combined with daytime heating caused strong thunderstorms over Santa Cruz County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 2:15 PM MST, 31 minutes earlier.
Area forecast discussion, Jul 17, 2:15 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST TUE JUL 17 2007
.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN NEAR THE FOUR CORNERS.
ADEQUATE MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL PROVIDE
ISOLATED TO SCATTERED THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS. ACTIVITY WILL INCREASE FURTHER THROUGH THE WEEK AS
STRONGER EASTERLY FLOW OCCURS.
&&
.DISCUSSION...STORMS ARE FIRING OVER THE HIGHER TERRAIN AND SLOWLY
MOVING NORTHWEST. STORM MOTION THIS AFTERNOON AND EVENING WILL BE
DEPENDANT ON STORM MERGERS AND OUTFLOW CONVERGENCE. MODIFIED TUS
SOUNDING FOR TEMP 106 AND DEWPOINT 47 YIELDS ABOUT 500 J/KG OF CAPE
FOR VALLEY PROPAGATION AND LI MINUS 3...WHICH IS SLIGHTLY MORE
STABLE VERSUS YESTERDAY AND STORM COVERAGE IS A BIT LOWER. STORMS
WILL BE ELEVATED WITH BASES AROUND 14000 FT...ENHANCING DOWNBURST
AND ASSOCIATED BLOWING DUST POTENTIAL. WATER VAPOR IMAGERY SHOWS
WELL DEFINED MOISTURE BOUNDARY FROM SELLS SOUTH INTO NRN SONORA. A
LITTLE BETTER FLOW BY LATE EVENING...AS IS CURRENTLY NOTED OVER NEW
MEXICO MAY ENHANCE ACTIVITY OVER THE EAST.
UPPER HIGH IS CENTERED OVER NORTHERN NEW MEXICO/SRN
COLORADO...WITH ELONGATED RIDGING EXTENDING SOUTHWEST TO THE NRN
GULF OF CALIFORNIA. UPPER LOW IS JUST OFF THE PACIFIC NORTHWEST
COAST...WITH TROUGHING SOUTH ALONG THE WEST COAST. UPPER LEVEL
DISTURBANCE IS OVER NORTHEAST MEXICO SOUTH OF THE TEXAS BIG
BEND...WITH TROUGHING EXTENDING NORTHEAST TO LOUISIANA. UPPER HIGH
WILL GRADUALLY SHIFT NORTH INTO COLORADO OVER THE NEXT COUPLE OF
DAYS...AS WEST COAST TROUGH SWINGS NORTHEAST OVER THE PACIFIC
NORTHWEST. UPPER DISTURBANCE WILL TRACK WEST ACROSS NORTH-CENTRAL
MEXICO THROUGH FRIDAY...INVERTED TROUGH WILL EXTEND NORTHEAST FROM
THE DISTURBANCE AND APPROACH THE DESERT SOUTHWEST AS THE WEEK
PROGRESSES. INFLUENCE FROM THIS SYSTEM WILL BEGIN WEDNESDAY IN THE
FORM OF INCREASED MID-LEVEL FLOW.
SOUTHEAST ARIZONA WILL CONTINUE IN A FAVORABLE EASTERLY FLOW
PATTERN...WITH PROGRESSIVELY STRONGER WESTERLY MOVING DISTURBANCES
THROUGH THE EXTENDED PERIOD. MODELS SHOW EASTERLY WAVE APPROACHING
THE AREA LATE WEDNESDAY AND THURSDAY FOR INCREASED ACTIVITY.
HAVE ISSUED A HEAT ADVISORY FOR THE WESTERN AND CENTRAL DESERTS
WHERE TEMPS WILL CLIMB TO BETWEEN 110-115 DEGREES...AJO WAS 115
DEGREES YESTERDAY AND SELLS 111. EXPECT MORE OF THE SAME TODAY.
&&
.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IS EXPECTED TO OCCUR THIS WEEK. WINDS WILL
BE DIURNALLY DRIVEN...WITH AFTERNOON GUSTS UP TO 30 MPH DUE TO
STRONG SURFACE HEATING. ADDITIONALLY...ANY THUNDERSTORMS THAT OCCUR
WILL BE CAPABLE OF PRODUCING STRONG GUSTY AND ERRATIC WINDS.
RELATIVE HUMIDITY VALUES OVERNIGHT WILL BE IN THE 45 TO 75 PERCENT
RANGE...WITH VALUES DROPPING IN THE AFTERNOON HOURS INTO THE 20 TO
30 PERCENT RANGE.
&&
.AVIATION...EXPECT SCT TSRA/SHRA COVERAGE THIS AFTERNOON AND
EVENING. EXPECT BKN090CB...VRB WIND GUSTS TO 45 KTS AND BRIEF
VISIBILITY REDUCTION TO UNDER 3 SM IN BLOWING DUST WITH STORMS THIS
EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.
&&
.CLIMATE...THE CONSECUTIVE DAY STREAK OF DAYTIME HIGH TEMPERATURES
OF 100 OR GREATER AT THE TUCSON AIRPORT HAS REACHED 35 DAYS AS OF
TUESDAY. WE ARE CURRENTLY FORECASTING HIGH TEMPERATURES TO BE 100 OR
HIGHER EACH DAY THROUGH JULY 22ND...WHICH WOULD BREAK THE ALL-TIME
RECORD OF 39 CONSECUTIVE DAYS. HOWEVER...THE FORECAST IS ALSO
ANTICIPATING AN INCREASE IN THUNDERSTORM ACTIVITY THIS WEEK WHICH
COULD PUT IN JEOPARDY ANY DAY AFTER TODAY FOR HITTING 100 DEGREES.
IN ANY EVENT...IT WILL BE ANOTHER HISTORIC RUN OF 100+ TEMPERATURES
FOR TUCSON.
TOP 5 LONGEST CONSECUTIVE DAY STREAKS OF HIGHS 100 DEGREES OR BETTER:
1) 39 DAYS IN 2005 (JUNE 14TH TO JULY 22ND)
39 DAYS IN 1987 (JUNE 7TH TO JULY 15TH)
3) 34 DAYS IN 2007 (JUNE 13TH TO JULY 16TH) ***
4) 33 DAYS IN 2002 (JUNE 13TH TO JULY 15TH)
5) 32 DAYS IN 1942 (JUNE 13TH TO JULY 14TH)
&&
.TWC WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IS IN EFFECT FOR
WESTERN AND CENTRAL PIMA COUNTIES THROUGH 8 PM.
&&
SHOEMAKER
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 8:48 AM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
848 AM MST TUE JUL 17 2007
AZZ031-032-181600-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
848 AM MST TUE JUL 17 2007
...HEAT ADVISORY IN EFFECT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
WITH STRONG HIGH PRESSURE OVERHEAD EXPECT ANOTHER DAY WHERE
AFTERNOON HIGHS RANGE FROM 112 TO 116 DEGREES IN WESTERN PIMA
COUNTY AND THE TOHONO OODHAM NATION. IN ADDITION...EXPECT ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON INTO THIS
EVENING ACROSS THE TOHONO OODHAM NATION...WITH SOME STORMS
EXPECTED TO MOVE WESTWARD INTO WESTERN PIMA COUNTY. MAIN THREAT
FROM STORMS WILL BE STRONG GUSTY WINDS AND BRIEF HEAVY RAIN. SOME
STORM MAY APPROACHING SEVERE LIMITS AND THE HEAVY RAIN MAY CAUSE
SOME LOCALIZED FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ033-181600-
TUCSON METRO/MARANA/GREEN VALLEY-
848 AM MST TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL ONCE AGAIN FORM OVER THE MOUNTAINS THIS AFTERNOON
AND MOVE ACROSS THE VALLEY AROUND 5 TO 10 MPH. MAIN THREAT FROM
THESE STORMS THIS AFTERNOON AND EVENING WILL BE STRONG GUSTY WINDS
WITH A FEW STORMS APPROACHING SEVERE LIMITS AND BRIEF HEAVY RAIN.
AREAS OF BLOWING DUST ARE ALSO POSSIBLE...ESPECIALLY AROUND MARANA.
THE HEAVY RAIN MAY CAUSE SOME LOCAL FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ029-181600-
SOUTHEAST PINAL COUNTY-
848 AM MST TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL ONCE AGAIN FORM OVER THE CATALINA MOUNTAINS THIS
AFTERNOON AND MOVE NORTH ACROSS THE COUNTY. MAIN THREAT FROM STORMS
THIS AFTERNOON AND EVENING WILL BE STRONG GUSTY WINDS WITH A FEW
STORMS APPROACHING SEVERE LIMITS. THESE STRONG GUSTY WINDS MAY ALSO
PRODUCE AREAS OF BLOWING DUST WITH VISIBILITIES DOWN TO AROUND ONE
MILE. BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ034-181600-
SANTA CRUZ COUNTY-
848 AM MST TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT ANOTHER AFTERNOON AND EVENING OF SCATTERED SHOWERS AND
THUNDERSTORMS. MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ035-181600-
COCHISE COUNTY-
848 AM MST TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT ANOTHER AFTERNOON AND EVENING OF SCATTERED SHOWERS AND
THUNDERSTORMS. MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ030-181600-
UPPER GILA RIVER VALLEY-
848 AM MST TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT ANOTHER AFTERNOON AND EVENING OF SCATTERED SHOWERS AND
THUNDERSTORMS. MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS. FLASH FLOODING WILL ALSO BE A THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-181600-
NORTHERN GREENLEE COUNTY-
848 AM MST TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT ANOTHER AFTERNOON AND EVENING OF SCATTERED SHOWERS AND
THUNDERSTORMS. MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS AND BRIEF HEAVY RAIN ALONG WITH SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AS THE UPPER HIGH
REMAINS NEAR THE FOUR CORNERS REGION...EXPECT AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY WITH A FEW APPROACHING SEVERE
LIMITS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 17, 2:41 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL NOGALES 31.36N 110.93W
07/17/2007 E1.00 INCH SANTA CRUZ AZ LAW ENFORCEMENT
QUARTER SIZED HAIL AT NOGALES SHERIFF/S OFFICE. STRONG
WINDS ALSO IN PROGRESS.
&&
PYTLAKHail, Santa Cruz
- When
- July 17, 2:46 PM MST to 2:50 PM MST
- Where
- Santa Cruz County, 0.69 mi N of Nogales
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.360, -110.930
A severe thunderstorm over the city of Nogales caused hail one inch in diameter.
Thunderstorm Wind, Santa Cruz
- When
- July 17, 2:46 PM MST to 2:50 PM MST
- Where
- Santa Cruz County, 0.69 mi N of Nogales
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.360, -110.930
Several trees were knocked down in the downtown area of Nogales due to strong winds from a strong thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17, 20071 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 17 to 18, 2007$2.6 million · 0.88 in hail · 3 events
- Flash Flood in Iowa, July 17 to 18, 2007$1.6 million · 1 event
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2007$500,000 · 61 kt wind · 4 events
- Damaging Winds in Ohio, July 17, 2007$258,000 · 55 kt wind · 2 events
- Damaging Winds in Iowa, July 17, 2007$145,000 · 59 kt wind · 2 events
- Damaging Wind and Lightning Strike in Louisiana, July 17, 2007$120,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, July 17 to 18, 2007$50,000 · 55 kt wind · 11 events
- Damaging Winds in West Virginia, July 17, 2007$44,000 · 55 kt wind · 4 events
- Damaging Winds in Missouri, July 17, 2007$30,000 · 60 kt wind · 4 events
- Damaging Winds in Montana, July 17, 2007$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2007$20,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34559, 34561.